Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 92, NWS Fort Worth, TX

June 30, 2004Leon County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 30, 2004, 1:30 PM CDT for Leon County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2004, 1:30 PM CDT (18:30 UTC)
Expired
Jun 30, 2004, 4:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Leon County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 301830
FFWFTW
TXC289-302130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
130 PM CDT WED JUN 30 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEON COUNTY IN NORTHEAST TEXAS

* UNTIL 430 PM CDT

* AT 129 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER NEAR AND WEST OF CENTERVILLE...MOVING NORTHEAST 
  AT 15 MPH. OTHER THUNDERSTORMS WITH VERY HEAVY RAIN WERE LOCATED
  OVER ROBERTSON AND MADISON COUNTIES...AND THIS ACTIVITY WILL ALSO
  MOVE ACROSS LEON COUNTY THIS AFTERNOON. LOCAL RAINFALL TOTALS OF
  UP TO 4 INCHES WILL CAUSE FLOODING PROBLEMS ACROSS LEON COUNTY. 

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL AFFECT...
  CENTERVILLE AND LEONA THROUGH 330 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE BUFFALO

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3139 9633 3100 9626 3114 9577 3135 9568
          3163 9574

$$
1 follow-up statement
000 
WGUS74 KFWD 301917
FFSFTW
TXC289-302115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
217 PM CDT WED JUN 30 2004

...A FLASH FLOOD WARNING CONTINUES FOR LEON COUNTY UNTIL 430 PM
CDT...


VERY HEAVY RAINFALL WILL CONTINUE OVER THE EASTERN THIRD OF LEON 
COUNTY THROUGH 245 PM... AND ADDITIONAL RAINFALL OF BETWEEN ONE AND 
ONE AND HALF INCHES IS POSSIBLE BEFORE ENDING. OVER THE REST OF THE 
COUNTY...RAINFALL BETWEEN ONE HALF TO ONE INCH MAY FALL THROUGH 
430 PM.   THE ADDITIONAL RAINFALL COULD CAUSE FLOODING OF ROADS AND 
HIGHWAYS THAT CROSS LOW LYING AND FLOOD PRONE AREAS.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. KNOW YOUR 
LOCATION IN RELATION TO STREAMS...RIVERS OR CREEKS THAT CAN BECOME 
KILLERS IN HEAVY RAINS. DO NOT ATTEMPT TO DRIVE THROUGH RISING WATER.
DO NOT CROSS AREAS WHERE WATER IS FLOWING...EVEN ON FOOT. RAPIDLY 
FLOWING WATER CAN QUICKLY SWEEP YOU OFF YOUR FEET.

IF YOU ARE OUTDOORS...ESCAPE RISING WATER BY MOVING DIRECTLY TO
HIGHER GROUND. DO NOT CAMP OR PARK YOUR VEHICLE ALONG STREAMS AND
WASHES. PAY ATTENTION TO THUNDERSTORMS WITH LITTLE MOVEMENT AND TO
RAPID INCREASES IN STREAM LEVELS AND FLOW.

LAT...LON 3137 9630 3102 9622 3114 9580 3134 9569
          3161 9579

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 9:20 PM CDT, 16 hours 10 minutes earlier.

Area forecast discussion, Jun 29, 9:20 PM CDT, 16 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FORT WORTH TX
920 PM CDT TUE JUN 29 2004

.UPDATE...
SHOWERS AND THUNDERSTORMS CONTINUE TO DECREASE IN COVERAGE AND
INTENSITY WITH THE LOSS OF SURFACE HEATING.  WE ARE STILL EXPECTING
REDEVELOPMENT LATER TONIGHT ONCE A 20 TO 25 KNOT LOW LEVEL JET
BECOMES ESTABLISHED AND LIFT IS ENHANCED BY AN APPROACHING SHORT
WAVE TROUGH(CURRENTLY ROTATING ACROSS THE PERMIAN BASIN).
THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AS THE SHORT WAVE
TRANSLATES EASTWARD ACROSS NORTH TEXAS.  THE THREAT OF FLOODING IS
VERY HIGH IN MANY AREAS...THEREFORE THE WATCH WILL CONTINUE THROUGH
WEDNESDAY EVENING.

WILL MAKE SOME MINOR ADJUSTMENTS TO HOURLY TEMP AND DEWPOINT GRIDS
AND MAKE SOME COSMETIC WORDING CHANGES.

&&

.AVIATION DISCUSSION...
435 PM
THIS IS AN EARLY UPDATE DUE TO THE HEAVY RAIN/FLOODING OCCURRING
ACROSS NORTH TEXAS.  LARGE AREA OF RAIN AND THUNDERSTORMS FROM DFW
AREA SOUTHWARD INTO FAR SOUTH TEXAS.  THIS AREA IS MOVING NORTH AND
WILL PRODUCE WIDESPREAD MVFR CIGS...LOW VSBYS...DUE TO RAIN...
FOG...AND THUNDERSTORMS.  THERE WILL BE PERIODS OF VFR CONDITIONS
...BUT THEY WILL PROBABLY BE SHORT LIVED. JET MAX AT 250 MB MOVING
ACROSS TEXAS TONIGHT...COMBINED WITH STRENGTHENING 850 MB WINDS...
WILL ENHANCE CONVECTION ACROSS NORTH AND SOUTH TEXAS...SO LITTLE
RELIEF FROM THESE CONDITIONS THROUGH THE FORECAST PERIOD.  59

&&

.DISCUSSION...
POPS REMAIN HIGH FOR THE NEXT 24 HOURS. TROPICAL AIR STILL IN PLACE
SO FLOOD WATCH WILL CONTINUE THROUGH WEDNESDAY EVENING. DRIER AIR
WILL MOVE INTO AREA WEDNESDAY EVENING BEHIND STRONG SHORT WAVE AND
POPS WILL DECREASE WEDNESDAY NIGHT AND THURSDAY. THROUGH WEEKEND
RIDGE FORMS TO OUR WEST...BUT FAR ENOUGH WEST THAT GIVEN NORTHWEST
FLOW WE COULD STILL SEE SOME THUNDERSTORMS DUE TO DISTURBANCES IN
THE FLOW. THIS REMAINS A SPRING WEATHER PATTERN...NOT JUNE...SO
TEMPS WILL REMAIN MILD FOR THIS TIME OF YEAR. ALTHOUGH DRIER
CONDITIONS ARE EXPECTED...THE NORTHWEST FLOW WILL ALSO BRING A FRONT
INTO THE AREA THIS WEEKEND AND BRING A CHANCE OF POPS...ALTHOUGH
NOTHING AS WIDESPREAD AS THE LAST FEW DAYS IS EXPECTED.   84
&&

DALLAS-FT. WORTH, TX    70  86  71  88 /  70  70  40  40
WACO, TX                70  87  72  88 /  70  70  40  30
PARIS, TX               69  85  70  86 /  70  70  40  40
DENTON, TX              69  86  70  87 /  70  60  40  40
MCKINNEY, TX            70  86  71  87 /  70  70  40  40
DALLAS, TX              70  86  71  88 /  70  70  40  40
TERRELL, TX             70  87  72  88 /  70  70  40  40
CORSICANA, TX           71  87  72  88 /  80  70  40  30
TEMPLE, TX              71  86  72  88 /  80  70  40  30
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 1000 PM CDT WEDNESDAY FOR ZONES TXZ091>095...
TXZ100>107...TXZ115>123...TXZ129>135...TXZ141>148...TXZ156>162...
TXZ174>175.

&&
Hazardous weather outlook, Jun 30, 4:00 AM CDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
400 AM CDT WED JUN 30 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-302250-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
807 AM CDT WED JUN 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 10 PM
THIS EVENING.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD A GOOD
PORTION OF NORTH TEXAS THROUGH THE DAY...AND CONTINUE INTO THE
EVENING HOURS...AS AN UPPER LEVEL DISTURBANCE OVER WEST TEXAS MOVES
OVER NORTH TEXAS AND ENCOUNTERS SUB-TROPICAL MOISTURE IN PLACE.
LOCALLY HEAVY RAINS TO BETWEEN 1 AND 3 INCHES...WITH LOCALIZED HIGHER
AMOUNTS...WILL BE POSSIBLE. WITH WIDESPREAD SATURATED SOIL
CONDITIONS...ANY RAIN THAT FALLS WILL RUN OFF RAPIDLY AND RESULT IN
BOTH FLASH FLOODING AND ADDITIONAL RIVER FLOODING...WITH ONGOING
HIGH WATER ISSUES LIKELY TO CONTINUE OR WORSEN.

.DAYS TWO THROUGH SEVEN...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A
THREAT THROUGH THURSDAY NIGHT...THOUGH TIMING AND PLACEMENT WILL BE
DIFFICULT TO PIN DOWN. BY THE HOLIDAY WEEKEND...PATTERN CHANGES
DICTATE THAT SHOWERS AND THUNDERSTORMS WILL BE MORE ISOLATED AND
DIURNAL IN NATURE INTO NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
OCCASIONAL SPOTTER ACTIVATION MAY BE REQUESTED FOR REPORTS OF HEAVY
RAINS...HIGH WATER AND FLOODING THROUGH THIS EVENING.

84/

In the hours before

Special weather statement, Jun 30, 8:50 AM CDT, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
850 AM CDT WED JUN 30 2004

TXZ145-161-301445-
HILL-LIMESTONE-
850 AM CDT WED JUN 30 2004

...SIGNIFICANT WEATHER UPDATE FOR HILL AND LIMESTONE COUNTIES...

AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF THE
TOWN OF WEST TO 7 MILES NORTHWEST OF MART TO 2 MILES NORTHEAST OF
RIESEL. MOVEMENT WAS NORTHEAST AT 25 MPH.

COOLIDGE...HUBBARD AND MEXIA ARE IN THE PATH OF THIS LINE OF STORMS.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.
Special weather statement, Jun 30, 1:19 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
119 PM CDT WED JUN 30 2004

TXZ162-301915-
LEON-
119 PM CDT WED JUN 30 2004

...SIGNIFICANT WEATHER UPDATE FOR LEON COUNTY...

AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAINFALL 4 MILES NORTH OF
MERIDIAN...OR 15 MILES NORTH OF CLIFTON. THE STORMS WERE MOVING
NORTHEAST AT 25 MPH.

CENTERVILLE AND LEONA ARE IN THE PATH OF THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:29 PM CDTFlash Flood WarningFWDRobertson3 hr
Jun 30, 4:26 PM CDTFlash Flood WarningFWDPalo Pinto109 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.